Looking at the Bright Side in the Face of Overwhelming Side Effects From HIV Meds
Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects
May 29, 2014
I am a 35-year-old male who was diagnosed in 2004. I'm on darunavir [Prezista], ritonavir [Norvir] and Kivexa [abacavir/lamivudine, Epzicom]. Long-term side effects I have had are the following: peripheral neuropathy, nocturnal grand mal epilepsy, severe episodes of depression, fatigue, memory loss, high cholesterol, cognitive problems, sleep problems and vivid dreams, sexual dysfunction problems and chronic pain issues.
I am now on the following medications: Vensir XL (venlafaxine) 225 mg for depression, Tramadol SR [tramadol hydrochloride] 200 mg twice a day for severe pain, Keppra (levetiracetam) 500 mg twice a day for sleep seizures, diazepam 2 mg three times a day for muscle spasms, zolpidem tartrate 10 mg as a sleep aid, Lyrica (pregabalin) 300 mg twice day for neuropathy and atorvastatin 10 mg for cholesterol.
Since being diagnosed, my life has been like a roller coaster of highs and very bad lows. It took me a good few years to get my head around it, and to get my health back on track from having pneumonia a few months into treatment. My CD4 count was very low. Ten years later, and I'm still here to tell the tale, but it has been a hard road at times!
My mental health suffered a lot from the stigma and lack of education people still have. What confuses me is if someone has cancer, everybody feels a sense of sadness and sympathy, but when you tell them you are HIV positive (and undetectable at that!), you can see the horror and sense of fear surrounding their actions. I have a good family and friend support network, but I never want to burden people with my woes, so I always put a brave face on and hide behind a mask I have become somewhat accustomed to.
I do have a lovely partner that supports me fully, which has been a breath of fresh air to me in the making. I do not take anything for granted anymore and live my life to the best of my abilities. We all get bad days from time to time, but sometimes, side effects on your body can drain your energy levels to empty. My key is, if your body is tired, take a nap! Sometimes an hour can feel like 10 hours of sleep. Plus, going to the gym has really helped me mentally, physically and getting some confidence back that I had lost over the years.
Rory is a guest writer from Ireland.
Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to firstname.lastname@example.org. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.
Interventions Crafted for Those Struggling With Mental Health and HIV Adherence Show Promise, Report States
This article was provided by TheBody.com.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)
The content on this page is free of advertiser influence and was produced by our editorial team. See our advertising policy.